Virginia, 2018

Damaging Winds in Virginia, June 10, 2018

June 10, 2018 · NWS AKQ · 5 events in 5 counties and zones

Scattered severe thunderstorms along a frontal boundary produced damaging winds across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a frontal boundary produced damaging winds across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 10, 8:56 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 10, 8:56 AM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
956 AM EDT Sun Jun 10 2018

.SYNOPSIS...
A frontal boundary will slowly drop south through the local area
late today into Monday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 955 AM EDT Sunday...

A frontal boundary remains aligned from near the mouth of the
Ches Bay on WNW to near CHO...separating a maritime atmos NE
from summer like atmos S. Onshore winds and VRB clouds to
continue over the the NNE portions of the FA the rest of the
day...along w/ areas of FG over portions of the ocean waters. S
of the boundary...partly sunny/warm and humid (similar to Sat).

Near term/hi res guid suggest only ISOLD tstms potentially
develop over srn VA-NE NC (anytime this afternoon/eve)...w/ a
bit better coverage (though a bit later in the day) along the
front and to the NNE. Primary concern will be locally heavy
rain. Keeping FFA for areas N and NE of RIC (starting after
20Z/10 through 06Z/11)...primarily covering areas that heavy
rain fell Sat eve/night.

The frontal boundary will be slow to progress south through our
area tonight and so am expecting widespread showers overnight,
with lingering tstms thru midnight. Have solid chc to likely
Pops (35-70%) for much of the area overnight. Lows from the mid
60s north to the low 70s south.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
As of 400 AM EDT Sunday...

The frontal boundary picks up speed as it sags south Monday
morning, so that it should be south of our area into south-
central NC by late Monday. ECMWF is at odds with the GFS,
showing pcpn chances being highest across the south on Monday
nearest the front with some drier air arriving from the north.
GFS has onshore flow bringing bouts of showers/light rain
across the entire area thru the day, perhaps ending over lower
MD late. Decided to keep shower chances going on Monday given
onshore wind component but should see drier air win out across
the north late as a fairly strong high pressure to the north
will allow some dry air to move into the region late Monday into
Monday night across the lower MD eastern shore and perhaps even
into central VA. Cooler Monday given pcpn and cloud cover.
Highs from the upr 60s/low 70s MD eastern shore to the low 80s
south. Lows Monday night in the 60s.

There are some hints of another low developing along the front
Monday night into Tuesday over the Carolinas. This would allow
the front to return north on Tuesday which will allow for
another round of showers, especially across the south. As such,
have opted to maintain chance PoPs across much of the entire
region on Tuesday. Highs in the 70s to low 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 305 PM EDT Saturday...

Wednesday morning will start off on the drier side for the southern
third of the CWA, with a slight chance of showers traversing the
northern two-thirds. The 12z GFS holds on to precip along much of
the coastal areas through the afternoon, while the 12z EURO is a bit
more progressive in moving rain east over open waters. Thursday will
begin dry for much of the area, but the EURO paints mid-day and
afternoon showers/tstms, especially across the south, while the GFS
remains dry.

Placement of a stalled/slow-moving frontal boundary continue to be
inconsistent between the global models, as the GFS is quite
aggressive in QPF during the day Friday, while the EURO and its
ensembles keep most rainfall suppressed to extreme SE VA and
northern NC. Therefore, highlighted higher chance PoPs for these
areas. While the EURO dries the entire CWA out by Saturday at
daybreak, the GFS/Canadian solutions keep a wide swath of
rainfall in the picture through Saturday evening. Forecast
confidence remains low due to the discontinuity. At the latest,
it appears Sunday will shift the unsettled weather pattern
southward, out of the region entirely.

Temperatures in the upper 80s are expected Wed-Fri inland, and mid
to upper 80s along the shore. Lows will be in the upper 60s to near
70 degrees inland, and in the low 70s along the coast.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 630 AM EDT Sunday...

MVFR CIGS will remain at KSBY thru 13z or so. Otherwise,
generally VFR conditions thru midday today. Next round of
convection is expected from mid afternoon into this evening,
primarily at KSBY AND KRIC with intermittent flight
restrictions. Frontal boundary will sag south into/thru the area
tonight with widespread showers. MVFR to IFR conditions possible
at KSBY and KRIC by early Monday morning in onshore flow.

Outlook: Widely sct convection possible Tuesday/Wednesday. Drier
late in the coming week.

&&

.MARINE...
As of 955 AM EDT Sunday...

Added areas of FG (and Dense Fog Advisory) along/over the ocean
waters Ocean City S to Parramore Island into mid this afternoon.

Previous discussion:
Generally quiet early this morning with main frontal boundary
still situated to the north across the Delmarva. The front will
slowly sag south into the waters this aftn as sfc high pressure
becomes centered across eastern Canada and northern New England.
However, the boundary will remain relatively weak and sfc low
pressure will be in place over SE VA/ eastern NC into tonight.
Thus, even as winds shift to the E/SE, winds speeds will stay
below SCA thresholds (outside of convection where locally higher
winds will be possible).

On Monday, a stronger NE wind appears likely to affect the local
waters as the high to the north builds south into the northern Mid-
Atlantic region by the aftn. Have raised SCA headlines for all
coastal/Bay zones as well as the lower James river beginning
earliest N and by aftn south. Confidence is lower for the rest of
the rivers and the Currituck Sound though these may need to be added
w/ next shift. Seas building to 4-6 ft most areas and waves in the
Bay to 3-4 ft. The flow aloft then flattens late Mon night/Tue so
expect the front to weaken and lift back to the north with low
pressure over the southern portions of the region and sub-SCA
conditions in place by Tue (though 5 ft seas may linger along the
coast).

&&

.TIDES/COASTAL FLOODING...
Minor flooding will be possible with the high tide cycles later
Monday into Tue, primarily along the coast and lower Bay/James
river.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for VAZ064-075>078-517-519-521-522.
MARINE...Small Craft Advisory from 1 PM Monday to 6 AM EDT Tuesday for
     ANZ632-634.
     Small Craft Advisory from 10 AM Monday to 1 AM EDT Tuesday for
     ANZ630-631.
     Small Craft Advisory from 1 PM Monday to 1 AM EDT Tuesday for
     ANZ638.
     Small Craft Advisory from 10 AM Monday to 6 AM EDT Tuesday for
     ANZ652-654.
     Small Craft Advisory from 4 PM Monday to 6 AM EDT Tuesday for
     ANZ656-658.
     Dense Fog Advisory until 4 PM EDT this afternoon for ANZ650-
     652.
     Small Craft Advisory from 7 AM Monday to 6 AM EDT Tuesday for
     ANZ650.

&&

SYNOPSIS...ALB/JDM
NEAR TERM...ALB
SHORT TERM...JDM
LONG TERM...BMS
AVIATION...JDM
MARINE...LKB
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Jun 10, 8:37 AM EST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
937 AM EDT Sun Jun 10 2018

NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>082-087>090-092-
093-095>098-513>516-523>525-111345-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Charles City-Greensville-Sussex-
Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
937 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms into tonight evening may produce gusty winds
and heavy rain with localized minor flooding of creeks, streams and
urban areas possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ064-075>078-517-519-521-522-111345-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
937 AM EDT Sun Jun 10 2018

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia and north central Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ083>086-099-100-509>512-518-520-111345-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
New Kent-Gloucester-Middlesex-Mathews-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Eastern King William-Eastern King and Queen-
937 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and southeast
Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms into tonight evening may produce gusty winds
and heavy rain with localized minor flooding of creeks, streams and
urban areas possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 12:27 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
127 PM EDT SUN JUN 10 2018

VAZ068-080-081-513-101800-
Western Chesterfield-Prince George-Dinwiddie-Amelia-
127 PM EDT SUN JUN 10 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WEST CENTRAL
PRINCE GEORGE...SOUTHEASTERN AMELIA AND CENTRAL DINWIDDIE COUNTIES...

At 127 PM EDT, thunderstorms with heavy rain were located along a
line extending from Mannboro to 7 miles west of Sutherland to near
Carson. Movement was northeast at 15 mph.

Rainfall amounts of 1 to 2 inches and wind gusts to 40 mph are
possible with these storms.

Locations impacted include...
Petersburg, Dinwiddie, Sutherland, Carson, Burgess, Addison, Reams,
Ammon, Center Star, Church Road, Petersburg Airport, Five Forks,
Templeton, Walkers, Hebron, Rocky Run, Ford and Butterworth.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3733 7772 3728 7762 3728 7763 3726 7765
      3727 7761 3722 7756 3723 7754 3722 7752
      3722 7749 3721 7746 3706 7731 3699 7754
      3716 7785 3717 7782 3719 7780 3721 7787
TIME...MOT...LOC 1723Z 247DEG 14KT 3724 7783 3719 7771 3707 7748

05

The radar

The Norfolk radar (KAKQ), 67 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dinwiddie

When
June 10, 12:30 PM EST
Where
Dinwiddie County, 1.1 mi E of Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.150, -77.730

Numerous trees were snapped in a field near Ford.

Thunderstorm Wind, Fluvanna

When
June 10, 4:21 PM EST
Where
Fluvanna County, 1.38 mi S of Stage Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.760, -78.170

Trees were downed near Columbia.

Thunderstorm Wind, Louisa

When
June 10, 5:00 PM EST
Where
Louisa County, Inez
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.800, -77.820

Trees were downed across eastern portions of the county.

Thunderstorm Wind, Powhatan

When
June 10, 5:40 PM EST
Where
Powhatan County, 1.1 mi E of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.520, -77.810

Trees were downed near Flat Rock.

Thunderstorm Wind, Mecklenburg

When
June 10, 8:30 PM EST to 9:00 PM EST
Where
Mecklenburg County, Chase City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.800, -78.450

Numerous trees were downed on Route 92 and Route 47.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768035, 768036, 768037, 768038, 768039.